SEARCH WITHIN CONTENT
VOLUME 18 , ISSUE 12 ( December, 2014 ) > List of Articles
Ranjeet Kumar, Vijay Kumar Agrawal, Bhanwar Lal Kumawat, Parul Mahajan
Keywords : Coagulopathy, difficult airway, emergency endoscopy, hepatic dysfunction, potassium permanganate
Citation Information : Kumar R, Agrawal VK, Kumawat BL, Mahajan P. Potassium permanganate toxicity: A rare case with difficult airway management and hepatic damage. Indian J Crit Care Med 2014; 18 (12):819-821.
License: CC BY-ND 3.0
Published Online: 01-03-2009
Copyright Statement: Copyright © 2014; The Author(s).
Potassium permanganate (KMnO 4) is rarely used for suicidal attempt. Its ingestion can lead to local as well as systemic toxicities due to coagulation necrosis and damage, caused by free radicals of permanganate. We recently managed a case of suicidal ingestion of KMnO 4 in a lethal dose. She had significant narrowing of upper airway leading to difficult intubation as well as hepatic dysfunction and coagulopathy as systemic manifestation. We suggest to keep ourselves ready to handle difficult airway with the aid of fiber optic bronchoscope or surgical airway management in such patients. Upper gastrointestinal (GI) endoscopy should be done at the earliest to determine the extent of upper GI injury and further nutrition planning.